Breast cancer survivor: Take your prescription medications

As a general rule, I don’t take medicine unless I absolutely have to. I’ve never been one to swallow an aspirin at the first sign of a fever. I don’t seek out antibiotics at the onset of the sniffles. And until recently, I lived by a slogan my high school athletic coach used to say any time students struggled with pain or aching muscles: “Mind over matter.” But my breast cancer diagnosis in July 2019 taught me that this isn’t necessarily the best policy. Doctors prescribe medications for a good reason. They are designed to help you and make you feel better. I’ve needed five different medications to manage the side effects of my breast cancer treatment. Making peace with that has been the hardest part of my experience. My breast cancer treatment side effects The side effects of my breast cancer treatment have been really challenging. Taxol, a chemotherapy drug I received for about seven months, caused hair loss, mouth sores and fingernail discoloration. It also caused severe nausea, muscle cramps in my calves and shoulders, and abdominal pain so bad it felt like I was in labor. For the first couple of days after each infusion, I’d start having stomach spasms right after breakfast. Sometimes, they’d last until 5 p.m. The second day was usually the worst. It felt like little piranhas were eating me from the inside out, so I started calling it “Piranha Tuesday.” I didn’t realize I was also developing neuropathy, either, until my fingers and toes hurt so bad it was hard for me to grab some things or wear shoes. It dried...